An antibiotic commonly prescribed for bronchitis and sinus infections may increase the risk of death from heart problems, but only for people with certain risk factors, a new study suggests.
The study involved more than a million cases of antibiotic treatment for young and middle-age adults living in Denmark.
Use of the antibiotic azithromycin was linked with nearly a threefold increase in the risk of dying from heart problems over the five-day treatment, compared with not taking antibiotics. (Azithromycin is sold under the brand name Zithromax, and a treatment course is commonly referred to as a "Z pack.")
However, the study found a similar increased risk of dying for people treated with the antibiotic penicillin. This suggests that there's something about people who are prescribed antibiotics — for instance, they may have health risks due to their bacterial infection — rather than the drugs themselves, that increases the risk of death from heart problems, the researchers said.
In an editorial accompanying the study, researchers from the Food and Drug Administration said that doctors should consider the heart risks of azithromycin and other antibiotics when prescribing the drugs. Another antibiotic, called erythromycin, has also been linked with an increased risk of death from abnormal heartbeats.
The new results are in contrast to those of a 2012 study that linked azithromycin with a higher risk of dying from heart problems than the antibiotic amoxicillin. That study and others prompted the FDA to warn the public in March that azithromycin may cause abnormal, and sometimes fatal, changes in heartbeat in people at risk for heart problems.
Because the new study involved people in the general population, while the 2012 study involved people on Medicaid — a population with an above-average risk of dying over any given period — the researchers say the two studies are complementary, rather than conflicting. For the general population, the results are reassuring in that they suggest azithromycin "can be prescribed without concern about an increased risk of death from cardiovascular cause," the researchers said.
"A lot of people got nervous when the FDA came out with their warning," saidDr. Tara Narula, associate director of the cardiac care unit at Lenox Hill Hospital in New York, who was not involved in the study. The new findings are helpful because they tell doctors which groups of patients may be at increased risk for heart problems with azithromycin, she said.
No one knows the exact mechanism by which azithromycincauses heart problems, but it's thought to change the heart's electrical activity, Narulasaid.
People with known problems in their hearts' electrical systems (such as arrhythmias), those with structural changes to the heart or heart damage (such as damage from a previous heart attack), and those with underlying heart disease should be cautious when using the drug,Narulasaid.
In 2011, about 40 million people in the United States received prescriptions for azithromycin, the FDA said.
"This possibility should give clinicians pause when they’re considering prescribing antibacterial drugs, especially for patients with pre-existing cardiovascular risk factors, or clinical conditions in which antibacterial drug therapy has limited benefits," the FDA researchers wrote.
The study and editorial will be published tomorrow (May 2) in the New England Journal of Medicine.
Copyright 2013 MyHealthNewsDaily, a TechMediaNetwork company. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.